7 Questions to Ask Your Doctor About Opioid-Induced Constipation

By

Sarah Handzel, BSN, RN

Was this helpful? (4)
woman-in-doctors-office

Opioid medications are prescribed to many people to treat many different types of pain. Most people find great pain relief from opioids, but some experience an unwelcome side effect: opioid-induced constipation (OIC).

Unfortunately, this side effect can cause new pain and discomfort. This information will help you better understand OIC, but your doctor knows you and can best manage your unique situation.  These questions can help you start the conversation. 

Opioids may bring effective pain relief, but they also come with some baggage. Unfortunately, because of how they work in the body, opioids tend to cause uncomfortable, embarrassing, and painful constipation. Experts discuss why this occurs and what patients can do to find relief.

Medical Reviewer: William C. Lloyd III, MD, FACS Last Review Date: Jul 18, 2016

2018 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades Operating Company, Inc. Use of this information is governed by the Healthgrades User Agreement.